At-risk patients who take nonsteroidal anti-inflammatory drugs (NSAIDs) for arthritis have a high rate of gastrointestinal adverse events, a large European study published in Annals of the Rheumatic Diseases found. Angel Lanas, MD of the University of Zaragosa School of Medicine in Spain and colleagues conducted the EVIDENCE study to determine the risk of GI events among these patients in the real world. EVIDENCE consisted of 4,144 patients from 363 centers in 12 countries.
For the most part, current information on GI events linked to NSAID use comes from clinical trials, which usually do not include at-risk patients. In this study, patients had at least one risk factor including being a age 60 or higher, a history of peptic ulcer and concomitant medications such as low-dose aspirin, anticoagulants, corticosteroids, or selective serotonin reuptake inhibitors (SSRIs). One-quarter of the patients had two risk factors and one-tenth of the patients were classified as high risk with three or more risk factors.
The primary endpoint of the study was the incidence of symptomatic uncomplicated or complicated GI events of both upper and lower GI tract. The secondary endpoints were GI events in patients receiving or not receiving proton pump inhibitors (PPI) and the incidence of cardiovascular and other events.
In 85 percent of patients, NSAIDs were used for osteoarthritis, 11 percent for RA, 3 percent ankylosing spondylitis and 1 percent for a combination of conditions. The most frequently used types of NSAIDs were diclofenac in 29 percent, ibuprofen in 19 percent and naproxen in 10 percent.
At 6 month follow-up of GI events in at-risk patients taking NSAIDs for osteoarthritis, rheumatoid arthritis (RA) or ankylosing spondylitis, the incidence rate of any GI adverse event was 19 per 100 person-years. For uncomplicated GI events such as dyspepsia, nausea and vomiting, the incidence rate was 18.5 per 100 person-years. For complicated events such as as hemorrhage or perforated ulcers the rate was 0.7 per 100 person-years.
“Notably, the incidence of GI events (18.5 per 100 person-years for uncomplicated GI events and 0.7 per 100 person-years for complicated GI events) was higher than in previous non-interventional studies,” the authors stated, according to MedPage Today.
“The efficacy of [NSAIDs] is well documented; however, the clinical benefits of NSAIDs may be offset by an increased risk of dyspepsia, other abdominal symptoms, cardiovascular events (e.g., myocardial infarction, stroke, heart failure) and serious gastrointestinal complications such as peptic ulcer,” GI events associated with NSAID use can occur unexpectedly, which can complicate issues further.
The event rate was 24 per 100 person-years in the 28 percent of patients taking PPIs compared to 15 per 100 among nonusers. When propensity-score analysis was conducted however, patients continuously on PPIs had an incidence rate of 17 per 100 compared to 26 for those continuously off PPIs. This was not statistically significant, but did represent a 32 percent decreased risk.
The fact that GI events were high even in patients taking PPIs is worrisome. “In fact, PPI users had a higher incidence of GI events than nonusers. Given the proven efficacy and effectiveness of PPIs in trials, these findings point to strong confounding by indication, confounding that could not be fully neutralized by propensity score modeling,” the researchers said.